• BREAKING NEWS ABC shows live and on-demand -- Download the WATCH ABC app!

FDA warns antibiotic in Z-Pak capsules can cause heart problems

It's one of the top-selling antibiotics in the nation, but currently there's concern over azithromycin.
March 13, 2013 12:00:00 AM PDT
The Food and Drug Administration says azithromycin, a widely used antibiotic, can cause rare but deadly heart rhythms in some patients.

The antibiotic, sold under the brand names Zithromax and Zmax as Z-Pak capsules, is produced by Pfizer and is commonly used to treat bronchitis, pneumonia and other infections.

Z-Pak is more expensive than other antibiotics but is popular because it does not need to be taken for a long period of time.

FDA officials say the warning was issued after they reviewed two studies on the drug. A Vanderbilt University study found an increased risk of death from heart disease in the first five days of using a Z-Pak when compared to other common antibiotics or no antibiotics.

The warning applies mainly to people with rare heart problems called arrhythmias and also people with low blood levels of potassium and magnesium. For such patients, the risk of sudden death is roughly 1 in 4,000.

Pfizer is updating Z-Pak labels with the new FDA warning listing those conditions. However, many people don't know they have those conditions, and many ask for Z-Pak by name when they feel sick.

In order to reduce your risk, experts advise knowing your family's heart history. Physicians also say requesting antibiotics specifically is not always smart, since they only work for some infections.

Load Comments